Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 141, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2008, 10:09 PM CDT for Medina County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2008, 10:09 PM CDT (03:09 UTC)
- Expired
- May 21, 2008, 11:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Medina County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 869 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 3018 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 220309
SVREWX
TXC325-220400-
/O.NEW.KEWX.SV.W.0141.080522T0309Z-080522T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 PM CDT WED MAY 21 2008
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MEDINA COUNTY...
* UNTIL 1100 PM CDT.
* AT 1006 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NOONAN...OR
7 MILES NORTH OF DEVINE...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NOONAN AND PEARSON BY 1015 PM CDT...
BADER...6 MILES SOUTHEAST OF DUNLAY AND 9 MILES SOUTHEAST OF QUIHI
BY 1020 PM CDT...
CASTROVILLE BY 1025 PM CDT...
RIO MEDINA BY 1035 PM CDT...
CLIFF BY 1050 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 2964 9881 2920 9881 2909 9895 2910 9898
2932 9913
TIME...MOT...LOC 0309Z 207DEG 26KT 2926 9894
$$1 follow-up statement
000 WWUS54 KEWX 220332 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1032 PM CDT WED MAY 21 2008 TXC325-220400- /O.CON.KEWX.SV.W.0141.000000T0000Z-080522T0400Z/ MEDINA TX- 1032 PM CDT WED MAY 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR EAST CENTRAL MEDINA COUNTY... AT 1030 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASTROVILLE...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CASTROVILLE AT 1045 PM THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 2959 9882 2920 9881 2916 9893 2932 9906 TIME...MOT...LOC 0332Z 206DEG 25KT 2939 9888 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:10 PM CDT, 59 minutes earlier.
Area forecast discussion, May 21, 9:10 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 910 PM CDT WED MAY 21 2008 .UPDATE... A QUICK UPDATE ISSUED TO ACCOUNT FOR POSSIBLE HEAVY RAIN FOCUSING FARTHER EAST INTO THE WESTERN PART OF SAN ANTONIO AND A BIT DEEPER INTO THE HILL COUNTRY. OTHER THAN EXPANDING THE AREA OF CONVECTION IN THE LATEST UPDATE, THE EXPECTATION IS STILL FOR A WEAKENING TREND AFTER MIDNIGHT. && .PREV DISCUSSION... /ISSUED 824 PM CDT WED MAY 21 2008/ UPDATE... A CLUSTER OF THUNDERSTORMS CONTINUES TO GROW FROM A SMALL UPPER LOW SW OF SAT THIS EVENING. THIS LOW WILL TRACK EAST OVERNIGHT WHILE STORMS DECREASE DUE TO LOSS OF HEATING. HOWEVER, THIS CHANGE SHOULD BE SLOW TO OCCUR SINCE STRONG SOUTHEAST WINDS WILL CONTINUE TO FEED RICH SURFACE MOISTURE WITH DEWPOINTS IN THE LOW TO MID 70S OVER THE COASTAL BEND. INFLOW WILL HAVE LESS MOISTURE AS THE LOW TRACKS EAST, SO ONLY SOME ISOLATED THUNDERSTORMS AND NO MENTION OF HEAVY RAIN CONTINUES PAST MIDNIGHT. WILL MONITOR CLOSELY AND ACCOUNT FOR NEW MODEL DATA TO ARRIVE IN THE NEXT HOUR TO PROVIDE UPDATES AS NEEDED. PREV DISCUSSION... /ISSUED 649 PM CDT WED MAY 21 2008/ DISCUSSION... UPDATED FORECAST TO INCREASE 1ST PERIOD POPS ACROSS OUR SW COUNTIES AND ADD A MENTION OF LOCALLY HEAVY RAINFALL...ALL BEFORE MIDNIGHT. WITH LOSS OF HEATING AFTER SUNSET...CONVECTION IS FORECAST TO DIMINISH. PREV DISCUSSION... /ISSUED 621 PM CDT WED MAY 21 2008/ AVIATION... VFR CONDITIONS WILL PERSIST UNTIL BETWEEN 07-09Z...WHEN MVFR CIGS WILL DEVELOP ALONG THE I-35 CORRIDOR. A LATER ONSET OF MVFR CIGS IS FORECAST AT KDRT. ALL TERMINALS WILL TRANSITION BACK TO VFR BETWEEN 15-17Z THURSDAY. A MODERATE SSE LOW LEVEL FLOW WILL PERSIST...WITH SURFACE GUSTS UP TO 25 MPH THURSDAY AFTERNOON. PREV DISCUSSION... /ISSUED 352 PM CDT WED MAY 21 2008/ DISCUSSION... WEAK UPPER TROUGH IS MOVING NORTHEAST FROM MEXICO AHEAD OF UPPER TROUGH OVER THE SOUTHWESTERN STATES. COULD BE SOME ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING SOUTHWEST OF SAN ANTONIO ALONG THE I-35 CORRIDOR AND ACROSS FAR EASTERN AREAS THURSDAY MORNING. THIS IS DUE UPPER DIFFLUENCE, LIFT, A MOIST AIRMASS, AND TEMPERATURES APPROACHING 100 DEGREES. MODELS IN OVERALL AGREEMENT ON THE PATTERN FOR SOUTH CENTRAL TEXAS THROUGH THIS FORECAST CYCLE. ALTHOUGH, THERE REMAINS SOME INCONSISTENCY ON THE BEST DAYS FOR SLIGHT CHANCE POPS. AFTER THE WEAK UPPER TROUGH MOVES ACROSS THE AREA TONIGHT INTO THURSDAY MORNING, AN OMEGA BLOCKING PATTERN IS MAINTAINED THROUGH EARLY NEXT WEEK. THE UPPER TROUGH REMAINS OVER THE GREAT BASIN TO WEST COAST AREA WHILE THE SUBTROPICAL RIDGE BUILDS NORTH FROM THE GULF OF MEXICO AS THE EASTERN STATES UPPER TROUGH DRIFTS INTO THE WESTERN ATLANTIC. SUBSIDENCE IN THE WAKE OF THE WEAK UPPER TROUGH WILL INHIBIT CONVECTION LATE THURSDAY INTO FRIDAY, ALTHOUGH WILL MAINTAIN 10 POPS FOR POSSIBLE ISOLATED CONVECTION ALONG THE SEABREEZE DURING THE AFTERNOONS. BY THIS COMING MEMORIAL WEEKEND, INCREASING MOISTURE DEPTH LEADS TO SLIGHTLY BETTER POPS, ALTHOUGH ONLY 20S. BEST CHANCES ARE FOR STREAMER SHOWERS IN THE MORNING WITH SEABREEZE SHOWERS AND THUNDERSTORMS IN THE AFTERNOON IN THE EAST. THERE IS ALSO A POSSIBILITY THAT STEERING FLOW MAY CAUSE SOME STORMS THAT DEVELOP ALONG THE DRYLINE AND OVER THE BURRO MOUNTAINS OF MEXICO TO CROSS THE RIO GRANDE INTO FAR WESTERN AREAS OF SOUTH CENTRAL TEXAS. BY THE MIDDLE OF NEXT WEEK, SUBTROPICAL RIDGE EXPANDS ACROSS THE SOUTHERN STATES WITH THE RIDGE AXIS POSITIONED OVERHEAD OR JUST NORTH OF SOUTH CENTRAL TEXAS WHICH IS WELL AHEAD OF SCHEDULE. THIS WILL DECREASE POPS AS TEMPERATURES ALOFT WARM STRENGTHENING THE CAP. HAVE GENERALLY GONE WITH MEX GUIDANCE MAINTAINING ABOVE AVERAGE TEMPERATURES THROUGH THIS FORECAST CYCLE. JUST BEYOND THE CYCLE BY NEXT WEEKEND, THE GFS AND ECMWF APPEAR TO GENERATE A TROPICAL LOW IN THE WESTERN CARIBBEAN. FIRE WEATHER... RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE THE CRITICAL 25 PERCENT ACROSS MOST OF SOUTH CENTRAL TEXAS THROUGH THE NEXT SEVERAL DAYS. THE EXCEPTION BEING, THE DRYLINE WILL MIX EAST INTO PORTIONS OF VAL VERDE COUNTY ALONG THE LOWER PECOS VALLEY. THIS MAY CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS DUE LOW RELATIVE HUMIDITIES AND GUSTY WINDS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 76 93 76 94 76 / 10 - 10 - - AUSTIN BERGSTROM INTL AIRPORT 74 95 77 94 76 / 10 - 10 - - DEL RIO INTL AIRPORT 76 98 75 100 76 / - - 10 - 10 SAN ANTONIO INTL AIRPORT 75 94 76 93 75 / 20 - 10 - - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/11
Hazardous weather outlook, May 21, 9:43 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 943 PM CDT WED MAY 21 2008 TXZ171>173-183>194-202>209-217>225-228-221200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 943 PM CDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL LATE THIS EVENING ACROSS PORTIONS OF SOUTH CENTRAL TEXAS GENERALLY SOUTH OF A UVALDE TO KERRVILLE TO SAN ANTONIO TO KARNES CITY LINE. LARGE HAIL...DAMAGING WINDS... AND HEAVY DOWNPOURS OF 1 TO 3 INCHES ARE POSSIBLE. THE DISTURBANCE PRODUCING THESE THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
In the hours before
Local storm report, May 21, 8:25 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
825 PM CDT WED MAY 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 1 W PEARSALL 28.89N 99.11W
05/21/2008 E0.75 INCH FRIO TX LAW ENFORCEMENT
INTERSECTION OF FM140 AND INTERSTATE 35
&&
EVENT NUMBER 00179
CALocal storm report, May 21, 8:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT WED MAY 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL HONDO 29.36N 99.16W
05/21/2008 E0.70 INCH MEDINA TX PUBLIC
PEA TO DIME SIZE HAIL IN DOWNTOWN HONDO
&&
EVENT NUMBER 00180
CAThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 50 min |
| May 21, 7:40 PM CDT | Areal Flood Advisory | EWX | Dimmit, Frio, Zavala | 2 hr |
| May 21, 8:31 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 17 min |
| May 21, 8:52 PM CDT | Flash Flood Warning | EWX | Frio, Medina | 3 hr |
| May 21, 11:11 PM CDT | Areal Flood Advisory | EWX | Bexar | 2 hr |
| May 22, 3:17 AM CDT | Areal Flood Advisory | EWX | Bexar, Guadalupe, Wilson | 118 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.